Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS Binghamton, NY

July 31, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 31, 2004, 5:41 PM EDT for Bradford County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 5:41 PM EDT (21:41 UTC)
Expired
Jul 31, 2004, 7:45 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 312142
FFWBGM
PAC015-312345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 745 PM EDT

* LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN CENTRAL 
  AND EASTERN BRADFORD COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  WYSOX...WYALUSING...NEW ALBANY...MONROETON...AND SUGAR RUN.

HEAVY RAIN WAS STILL OCCURRING OVER THE SOUTHEASTERN PART OF THE 
COUNTY...AND CREEKS AND STREAMS ARE STILL OVER THEIR BANKS IN 
MONROETON AND NEW ALBANY.  RAIN WILL CONTINUE INTO THIS 
EVENING...AND COULD CAUSE ADDITIONAL FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4194 7616 4156 7614 4159 7662 4185 7661

$$

MJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:30 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT SAT JUL 31 2004

.SHORT TERM (TODAY THROUGH MONDAY NGT)...
WV IMAGERY SHOWS STRG SHRT WAVE LIFTG NE ON THE EAST SIDE OF AN UPR
LVL TROF ACRS THE GREAT LAKES. AS THIS WAVE LIFTS NE TONIGHT...A
STRG JET ENT CIRC SETS UP ACRS NY/PA AHEAD OF AN APPRCHG WK FRNTL
BNDRY. VERY MOIST AIR WITH PWATS APPRCHING 2 INCHES WAS STREAMING N
INTO THIS REGION OF UPR JET DYNAMICS AND WILL CONT TO SUPPORT SHWRS
AND TSRA OVR C NY/NE PA FOR THE FIRST PART OF TONIGHT. EXPECT THAT
THE LINE OF TSRA/SHRA IN NE PA AND C NY WILL SLOW DOWN ITS EWRD
PROGRESSION THIS EVE AND BE FM NE PA INTO E-CNTRL NY. SOME ACVTY MAY
REFIRE TO THE W AND NW OF THIS LINE AS STRG UPR DVRG ZEROS IN THIS
EVE...BUT FEEL MAIN THREAT FOR FLASH FLOODING TONIGHT IS IN NE PA
AND CATSKILLS. GIVEN CURRENT FLASH FLOODING GOING ON IN BRADFORD
COUNTY AND VERY LOW FFG IN C NY...WILL JUST EXTEND FLASH FLOOD WATCH
TO THE S AND E TO COVER ALL OF NE PA AND THE CATSKILLS FOR TONIGHT.

FLASH FLOOD THREAT WILL ABATE LATER TONIGHT AS ACVTY WINDS DOWN WITH
DEPARTURE OF UPR LVL WAVE. FOR SUNDAY...LL FRNTL BNDRY SLOWLY WORKS
S AND E ACRS CWA REACHG NE PA BY LATE IN THE DAY...WILL KEEP CHC
SHRA/TSRA AHEAD OF THIS FRNT FOR SUNDAY IN GRIDS/ZONES. HIGHER DWPT
AIR AND SOME WK MID-UPR LVL FORCING WITH FRNTL SYS SHUD BE ENUF TO
KICK OFF SCT CNVTN.

FOR SUNDAY NIGHT AND ERLY MONDAY...FRNT LINGERS CLSE TO NE PA WITH
MORE UPR LVL IMPULSES RIDING E ON THE SRN EDGE OF THE WSTRLIES TO
POTENTIAL KICK OFF AN ISLD TSRA. WILL KEEP CHC TSRA IN THESE ZONES
UNTIL MON AM.
&&

.LONG TERM (TUESDAY-SATURDAY)...
WK FRNT WILL DROP S THRU REGION TUE AND WILL CONT SLGHT CHC TSRA IN
GRIDS...BUT NOT MENTION IN ZONES. OTHRW...HIGH PRESSURE WILL BUILD S
FRM ERN CANADA WITH A MORE NERLY FLOW AND DRIER LL AIR. WILL KEEP
FAIR WX IN GRIDS THRU SAT.
&&

.AVIATION...
VFR CEILINGS AND VISIBILITIES THROUGH 00Z WITH IFR VIS IN SHOWERS
AND THUNDERSTORMS. THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO AFFECT BGM AND AVP THROUGH EARLY EVENING. MAINLY JUST
SHOWERS WITH OCCASIONAL MVFR CEILINGS AND VIS WILL BE FOUND AT SYR,
UCA, ITH AND ELM. AFTER 04Z, LOW STRATUS WILL ALLOW CEILINGS TO DROP
TO IFR/LOW MVFR. CEILINGS WILL IMPROVE AFTER 14Z SUNDAY WITH BKN
MVFR GIVING WAY TO VFR EARLY AFTERNOON.
&&

.HYDROLOGY...
EXPECTING BASIN AVE OF BTWN 1 AND 1.25 INCHES FROM N BRCH SUS REGION
SE THRU CATSKILLS AND NE PA TONIGHT. ACRS CHEMUNG BASIN AND FINGER
LAKES EXPECT LESSOR RAINFALL. FFG IS RUNNING MAINLY BETWEEN 1 AND 2
INCHES IN THREE HOURS IN NE PA AND SC NY...SO MAIN THREAT WILL BE
ISLD AREAS OF FLASH FLOODING WHERE CONVECTION PERSISTS THIS EVE.
SOME MINOR RIVER FLOODING IS POSSIBLE...BE APPEARS MAIN THREAT WILL
BE FM MORE ISLD FLASH FLOODING. I CUD SEE A FEW SMALLER RIVER POINTS
COMING CLSE TO FLOOD STAGE...WE STILL HV TIME SO WILL MENTION RIVER
POINTS FLOOD POTENTIAL IN FLASH FLOOD WATCH STATEMENT. &&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH TONIGHT NYZ009-022>025-044>046-055>057
PA...FLASH FLOOD WATCH TONIGHT PAZ038>040-043-044-047-048-072
&&

HYDROLOGY...NICOSIA
LONG TERM/SHORT TERM...NICOSIA
AVIATION...LABOUNTY

NICOSIA
Hazardous weather outlook, Jul 31, 4:46 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 AM EDT SAT JUL 31 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311044-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA THIS AFTERNOON
AND CONTINUE TONIGHT ACROSS THE ENTIRE AREA. 1 TO 2 INCHES OF RAIN
COULD FALL FROM HORNELL THROUGH CORTLAND AND UTICA AND SOUTH THROUGH
ELMIRA...BINGHAMTON... AND ONEONTA TO TUNKHANNOCK...MONTROSE AND
HANCOCK. THIS RAIN COULD CAUSE FLASH FLOODING. SEE THE FLOOD WATCH
FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF STRONG DAMAGING WINDS WITH SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING MAY OCCUR SUNDAY CONTINUING INTO MONDAY DEPENDING ON
THE AMOUNT OF RAIN RECEIVED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 31, 12:50 PM EDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT SAT JUL 31 2004

NYZ056-311730-
BROOME NY-
1250 PM EDT SAT JUL 31 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 4 MILES WEST OF
ENDICOTT...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
NANTICOKE AT 1255 PM.
CASTLE CREEK AT 100 PM.
CHENANGO FORKS AND WHITNEY POINT AT 105 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH IS POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Local storm report, Jul 31, 1:12 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
112 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      EAST SMITHFIELD         41.87N 76.62W
07/31/2004                   BRADFORD           PA   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR
            BANKS. ALSO IN SPRINGFIELD AND BIG POND.

&&

MJC
Local storm report, Jul 31, 2:18 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      MONROETON               41.72N 76.47W
07/31/2004                   BRADFORD           PA   LAW ENFORCEMENT

            ROAD WASHOUTS AND CREEKS OVERFLOWING.

1225 PM     FLASH FLOOD      EAST SMITHFIELD         41.87N 76.62W
07/31/2004                   BRADFORD           PA   LAW ENFORCEMENT

            NUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR
            BANKS. ALSO IN SPRINGFIELD AND BIG POND.

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:55 AM EDTFlash Flood WarningBGMBradford3 hr
Jul 31, 2:55 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.